State Reports 2 Patients Administered Infusion Pump Overdoses at St. Luke's

Nurses at St. Luke's University Health Network in Lehigh Valley, Pa., administered medication overdoses through infusion pumps to two patients in February and March, according to a Morning Call report.

The events are particularly alarming, as hospital staff had recently undergone education following a separate pump overdose last year, which the state Department of Health deemed a "continuing deficiency." In last year's case, a man using a self-controlled pump overdosed on pain medicine and died in October.

 



The most recent incidents involved automated pumps, and in both cases nurses programmed the pumps to deliver incorrect doses of Heparin and Propofol. St. Luke's swiftly implemented corrective action, which includes again educating staff members on infusion pumps and medication.

Related Articles on Quality:

6 HFAP-Accredited Hospitals Recognized

Translators in the ER May Decrease Medical Errors

APIC, SHEA Partner With HHS For Partnership in Prevention Award

Correction: A previous version of this story suggested that the overdoses led to fatalities. Deaths did not occur in either case. Becker's Hospital Review regrets this error.

Copyright © 2022 Becker's Healthcare. All Rights Reserved. Privacy Policy. Cookie Policy. Linking and Reprinting Policy.

 

Featured Whitepapers

Featured Webinars